Alert archive / Kansas / Tornado Warnings in 2005
Tornado Warning 19, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 28, 2005, 3:22 PM CDT for Rawlins County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 3:22 PM CDT (20:22 UTC)
- Expired
- May 28, 2005, 4:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGLD 282022 TORGLD KSC153-282100- /O.NEW.KGLD.TO.W.0019.050528T2022Z-050528T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 322 PM CDT SAT MAY 28 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 400 PM CDT * AT 321 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR MCDONALD...MOVING SOUTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... BEARDSLEY BY 330 PM CDT... BLAKEMAN BY 345 PM CDT... ATWOOD BY 355 PM CDT... A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS. LAT...LON 3993 10139 3967 10140 3960 10085 3990 10083 $$ MCGUIRE
2 follow-up statements
000 WWUS53 KGLD 282035 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 234 PM MDT SAT MAY 28 2005 KSC153-282100- /O.CON.KGLD.TO.W.0019.000000T0000Z-050528T2100Z/ RAWLINS KS- 334 PM CDT SAT MAY 28 2005 ...A TORNADO WARNING CONTINUES UNTIL 400 PM CDT FOR RAWLINS COUNTY... AT 329 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD LOCATED NEAR BEARDSLEY...MOVING SOUTHEAST AT 15 MPH. THE TORNADO WILL BE NEAR... ATWOOD AROUND 340 PM CDT... LUDELL AROUND 345 PM CDT... DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER YOUR HEAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS. LAT...LON 3993 10139 3963 10140 3961 10080 3990 10081 $$ MCGUIRE
000 WWUS53 KGLD 282055 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 253 PM MDT SAT MAY 28 2005 KSC153-282100- /O.CON.KGLD.TO.W.0019.000000T0000Z-050528T2100Z/ RAWLINS KS- 353 PM CDT SAT MAY 28 2005 ...A TORNADO WARNING CONTINUES UNTIL 400 PM CDT FOR RAWLINS COUNTY... THE TORNADO WARNING CONTINUES FOR RAWLINS COUNTY. ALTHOUGH THE THREAT FOR A TORNADO HAS DIMINISHED...TRAINED SPOTTERS REPORTED PENNY SIZE HAIL 2 INCHES DEEP 7 MILES NORTHWEST OF ATWOOD AT 352 CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS. LAT...LON 3993 10139 3963 10140 3961 10080 3990 10081 $$ MCGUIRE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 2:50 PM CDT, 32 minutes earlier.
Area forecast discussion, May 28, 2:50 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 150 PM MDT SAT MAY 28 2005 .SHORT TERM... (TONIGHT-TUESDAY) WARM FRONT MOVED NORTH ACROSS THE FORECAST AREA TODAY...WITH MOIST AND UNSTABLE ENVIRONMENT IN ITS WAKE. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS EVENING...PARTICULARLY ALONG THE STALLED BOUNDARY WHICH RUC SHOWS RETREATING TO NEAR I-70 THIS EVENING. AFTER 06Z...SOUTHERN CONVECTION SHOULD FADE BUT COLD FRONT WILL BE DROPPING INTO THE NEBRASKA COUNTIES WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ACCOMPANYING IT. SUNDAY...HUGE MODEL DISCREPANCIES WITH ETA DRY AND GFS WET. COLD FRONT ANTICIPATED TO BE SOUTH OF THE AREA AROUND 15Z-18Z. GFS APPEARS TO BE OVERDOING UPSLOPE PRECIPITATION POST FRONTAL. WILL GENERALLY FOLLOW THE IDEA OF THE ETA...FAVORING A CHANCE OF THUNDERSTORMS IN THE MORNING IN FAR NORTHEAST COUNTIES WHERE VORT MAX WILL BE MOVING THROUGH 500MB FLOW EARLY. WEAK HEIGHT RISES SEEN IN THE AFTERNOON WITH INSTABILITY SWEPT SOUTH WITH FRONT. CANT TOTALLY DISCOUNT AN AFTERNOON SHOWER...BUT EXPECT THUNDERSTORMS TO INITIATE IN THE AFTERNOON SOUTH AND WEST OF THE AREA ALONG THE FRONT. SUNDAY NIGHT...MODELS DEVELOP STRONG VORT MAX/QPF BULLSEYE OVER SOUTHEASTERN COLORADO...SLIDING SOUTHEAST OVERNIGHT. WILL TIER POPS FROM SOUTHWEST TO NORTHEAST ACCORDINGLY. MONDAY...DID NOT SPEND MUCH TIME ON THIS DAY DUE TO SHORT TERM CONCERNS. A QUICK LOOK AT 850MB TEMPERATURES WOULD SUPPORT WARMING TEMPERATURES A BIT FROM GOING FORECAST. .LONG TERM... (WEDNESDAY-SATURDAY) ENSEMBLE SPREAD STILL QUITE LARGE ACROSS THE WEST WITH DETAILS OF TROUGH. ECMWF CONTINUES TO SHOW DEEP CUT OFF LOW SLOWLY MOVING ALONG THE US/CANADA BORDER TO EASTERN MONTANA BY FRIDAY. OPERATIONAL GFS MUCH MORE PROGRESSIVE SHOWING THE SAME SYSTEM JUST SOUTH OF HUDSON BAY BY FRIDAY. WILL TRY TO BLEND THE TWO SOLUTIONS TOWARDS THE NCEP ENSEMBLE MEAN WHILE MAINTAINING CONTINUITY WITH PREVIOUS FORECAST. WEAK 500MB HEIGHT RISES FORECAST ON WEDNESDAY BEHIND SHORTWAVE LIFTING NORTH OF THE FORECAST AREA. RETURN FLOW AT THE SURFACE WOULD SUPPORT MOISTURE/INSTABILITY AXIS DEVELOPING OVER EASTERN COLORADO. NCEP ENSEMBLE MEAN SHOWS MEAN 500MB TROUGH POSITION OVER THE ROCKIES THURSDAY AND FRIDAY...THEN TENDING TO LIFT OUT TO THE NORTHEAST ON SATURDAY WITH SHORTWAVE RIDGING TRYING TO BUILD IN BEHIND IT. THUS WILL KEEP A SLIGHT MENTION OF THUNDERSTORMS THROUGH FRIDAY...THEN DRY AND WARMER ON SATURDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JDK
Hazardous weather outlook, May 28, 11:35 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SAT MAY 28 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1035 AM MDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). BULLER/MWM
In the hours before
Special weather statement, May 28, 2:16 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 116 PM MDT SAT MAY 28 2005 COZ090>092-KSZ001-NEZ079-290200- CHEYENNE CO-CHEYENNE KS-DUNDY-KIT CARSON-YUMA- 116 PM MDT (216 PM CDT) SAT MAY 28 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 339 IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #339 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 8 PM MDT (9 PM CDT): IN COLORADO: YUMA...KIT CARSON...CHEYENNE IN NEBRASKA: DUNDY IN KANSAS: CHEYENNE HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES. DDT
Special weather statement, May 28, 2:36 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 136 PM MDT SAT MAY 28 2005 KSZ002>004-013>016-027>029-NEZ080-081-290300- DECATUR-GOVE-GRAHAM-HITCHCOCK-LOGAN-NORTON-RAWLINS-RED WILLOW- SHERIDAN-SHERMAN-THOMAS-WALLACE- 136 PM MDT (236 PM CDT) SAT MAY 28 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 340 IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #340 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT): IN NEBRASKA: HITCHCOCK...RED WILLOW. IN KANSAS: DECATUR...GOVE...GRAHAM...LOGAN...NORTON...RAWLINS... SHERIDAN...SHERMAN...THOMAS...WALLACE. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES. DLF
Local storm report, May 28, 3:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
142 PM HAIL 21 NW ATWOOD 39.96N 101.39W
05/28/2005 0.75 INCH RAWLINS KS PUBLIC
&&
MBMLocal storm report, May 28, 3:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL MCCOOK 40.20N 100.60W
05/28/2005 1.00 INCH RED WILLOW NE TRAINED SPOTTER
152 PM HAIL 13 SW ST. FRANCIS 39.68N 102.01W
05/28/2005 0.75 INCH CHEYENNE KS TRAINED SPOTTER
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:04 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 41 min |
| May 28, 1:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| May 28, 2:27 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| May 28, 2:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| May 28, 3:59 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 61 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 22 min |
Nearby
Tornado Warnings in Kansas, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.